Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
Hi, my mum has been taking chemo pills for about 2 months, the side affects have started but seem to be getting worse, to the extent that she is close to saying no more. She is also not eating very much. Will the side affects lesson or will they continue to get worse?
Thanks for getting in touch and welcome to our online community. It’s good to see you’ve joined some of the groups, this can be a great way of getting hints and tips from others. And above all, the support from others in a similar situation can be invaluable. I hope your response from Thehighlander is helping, there’s some great links listed there.
In answer to your questions. It’s difficult to predict how your Mum’s side effects will progress with her treatment. This is because everyone responds in their own way, no two people will have exactly the same level of side effect with the same drug. What is important just now is that your Mum has her symptoms reviewed. Many people do consider stopping treatment early when they have poorly controlled side effects.
Your Mum should have a contact number for her chemotherapy team and we’d strongly encourage her to let them know things are getting worse today. That way they can assess her and see what can be done to reduce her symptoms. Knowing that there are things that can be done to help can often help people continue with their treatment.
If your Mum is able to keep a symptom diary that can help. She may find there are particular triggers that cause her symptoms to worsen. And she can also see what helps too. Her doctors can then use information so they can work out what works best for her.
Eating problems are common during cancer treatment and there can be different reasons for this. Our page about this might be helpful to read.
Would you or your Mum consider calling us? That way we can ask more to see if we can offer some other suggestions and support.
I hope your Mum’s symptoms improve and if we can help further please don’t hesitate to be in touch.
Take care, Linda (Cancer Information Nurse Specialist)
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: